Urology/Bladder not emptying
QUESTION: Hi, I recently had a kidney stone and after it passed, I ended up at a Urologist office.
After several tests, they discovered my bladder isn't emptying completely. The doctor perscribed Flomax to me, but after reading all the side effects, I really don't want to take this.
I drink large amounts of diet soda and I believe this is some of the cause , but the doctor didn't seem to concerned. He just wanted me to take Flomax.
During the day, I do have to go often, but this doesn't bother me. I also usually have to get up 1 time in middle of the night, but again, this isn't a problem.
My main concern is if I don't take Flomax, and my bladder never completely emptys, will this cause medical issues in the future?
I know you can't give me a quaranteed answer , I just want you opinion.
If the bladder fails to empty well and regularly, it can lead to stones, infections, bladder damage, retention and eventually even renal failure.
Drinking large amounts of diet soda may cause you to make more urine from the fluid volume but is NOT an explanation for incomplete or poor bladder emptying which is why the physician didn't seem concerned. To give you an example, how big your gas tank is doesn't tell you what your mileage is going to be. How much urine you make doesn't necessarily indicate how well or poorly the bladder can empty.
Flomax is a good medication and has relatively few and mild side effects. Most people have no side effects. The most common side effect is a change in ejaculation. If this happens and it bothers you, an alternate medication can be prescribed such as alfuzosin.
My suggestion is to try the Flomax. If it works and you have no side effects, you can certainly continue. If it bothers you in any way, then you have a good reason to ask your physician to change it to something else.
Don't forget to ask about 24 hour urine collection testing for stone prevention analysis and treatment. While optional, why would you want to go through more stones if they are preventable?
---------- FOLLOW-UP ----------
QUESTION: hello Again,
I tried Flomax, like you suggested, and it seems ok except for the change in ejaculation. It no longer exists. Nothing at all.
Everything else seems normal but it might also be causing insomia (not sure if this is cause).
I tried taking it every other day and this seems fine. The question I have is will the Flomax be effective, or should I try a different medication?
I also seem to urinate more, even taking it every other day.
Only your physician can tell for sure. Tamsulosin is not designed to be taken every other day. If the ejaculatory problem bothers you, talk to your physician as other similar medications can be substituted that don't have this problem with ejaculation. One example is alfuzosin.